Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 374, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 6:34 AM CDT for Grant County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 6:34 AM CDT (11:34 UTC)
- Expired
- Aug 13, 2002, 7:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 22 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:40 AM CDT | Thunderstorm Wind 54 M | Medford, OK | Wind was measured by the Oklahoma mesonet. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 11.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3086 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
912 WUUS54 KOUN 131134 SVROKC OKC053-131215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 634 AM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA * UNTIL 715 AM CDT * AT 634 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF WAKITA...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE JEFFERSON...MANCHESTER... MEDFORD...NASH...POND CREEK...RENFROW AND WAKITA WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3662 9811 3662 9769 3700 9747 3700 9806 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:24 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 13, 3:24 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 324 AM CDT TUE AUG 13 2002 CONVECTION THAT DEVELOPED LATE MONDAY AFTERNOON AND EVENING ALONG A COLD FRONT IN KANSAS HAS MOVED SOUTHEAST INTO THE FORECAST AREA WITH ANOTHER MUCH LARGER AREA OF MIXED STRATIFORM AND CONVECTIVE PRECIPITATION OVER KANSAS DEVELOPING ABOVE THE FRONTAL INVERSION AND DIRECTLY ASSOCIATED WITH MID/UPPER TROUGH. MID/UPPER TROUGH IS NOW JUST EXITING THE CENTRAL ROCKIES AND DIGGING AS IT APPROACHES. BELIEVE TSRA WILL EXPAND AND REDEVELOP SOUTHWARD OUT OF KANSAS AS THIS TROUGH APPROACHES THIS MORNING WITH PRECIPITATION ENDING THIS AFTERNOON OVER FAR NORTHWEST OKLAHOMA. CONVECTION NOW MOVING TO NEAR INTERSTATE 40 IN OKLAHOMA IS EXPECTED TO CONTINUE SOUTH AND SOUTHEASTWARD FOR MOST OF THE DAY. THESE TWO MAIN AREAS OF PRECIPITATION WILL BE EMPHASIZED IN THE FIRST PERIOD. SUBSIDENCE ASSOCIATED WITH SHORTWAVE RIDGE WILL BEGIN TO BUILD INTO NORTHWEST PARTS OF THE FORECAST AREA LATE THIS AFTERNOON BUT WITH THE MODELS INDICATING THE TROUGH AXIS SLOWING DOWN OVER CENTRAL AND EASTERN OKLAHOMA TONIGHT WILL HOLD ONTO SMALL POPS FOR SOUTHEAST OKLAHOMA FOR BOTH TONIGHT AND WEDNESDAY. LITTLE OR NO CHANGES ARE PLANNED BEYOND THURSDAY. OKC 83 64 85 64 / 90 20 10 10 HBR 86 64 87 66 / 50 10 10 10 SPS 89 66 88 66 / 70 30 10 10 GAG 81 59 85 63 / 60 0 10 10 PNC 82 62 85 61 / 80 10 10 10 DUA 84 66 85 66 / 80 50 20 10 .OUN... OK...NONE TX...NONE. JAMES
In the hours before
Local storm report, Aug 13, 1:10 AM CDT, 5 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
110 AM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM 1 SW MEDFORD OK 59 MPH WIND GUST
08/13/02 GRANT
1235 AM 4 SSE BLACKWELL OK 62 MPH WIND GUST
08/13/02 KAY
CJSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:52 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
| Aug 12, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| Aug 13, 12:09 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 51 min |
| Aug 13, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 45 min |
| Aug 13, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Aug 13, 1:18 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 42 min |
| Aug 13, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 47 min |
| Aug 13, 1:58 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 47 min |
| Aug 13, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 49 min |
| Aug 13, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 46 min |
| Aug 13, 7:16 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Kay, Major | 74 min |
| Aug 13, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 44 min |
| Aug 13, 4:35 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc | 40 min |
| Aug 13, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 62 min |
| Aug 13, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 48 min |
| Aug 13, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 24 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.